West Virginia, 2017

Flash Flooding and Flood in West Virginia, June 19, 2017

June 19, 2017 · NWS RLX · 4 events in 2 counties and zones

A slow moving cold front, combined with an upper level trough brought showers and thunderstorms late on the 18th into the 19th. Some pockets of heavy rain occurred within the overall area of showers and thunderstorms, leading to flash flooding in the West Virginia Coal Fields.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A slow moving cold front, combined with an upper level trough brought showers and thunderstorms late on the 18th into the 19th. Some pockets of heavy rain occurred within the overall area of showers and thunderstorms, leading to flash flooding in the West Virginia Coal Fields. Two to three inches of rain fell across a localized part of Boone and Logan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 19, 5:23 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 19, 5:23 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
623 AM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front brings showers and storms today. High pressure
crosses Tuesday, but then we get back into warm, unsettled
weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 620 AM Monday...

Forecast generally on track this morning. Front poised to cross
the Ohio River over the next hour. The coverage of rain has
indeed increased over the past few hours in response to better
upper level support along with surface wave. Convective elements
along the US119/I79 corridor over the past hour with latest Hi
Res models and Nam showing this will continue for the next
couple of hours. A narrow axis of 2 inches of rain within this
area is possible, which may result in isolated high water
issues.

As 200 AM Monday...

Surface front as of 06Z looks to be entering our southeast Ohio
zones. This boundary will very slowly cross the area this
morning, essentially waiting for a surface wave to cross along
with the arrival of the trof axis, before the front gets shoved
to the east. The coverage of rain has...for the most
part...been tied closer to the front and wave thus far. This
should continue to be the case over the next several hours
before expanding in coverage with better upper support. Current
thinking is most of the storm potential will be confined to
central WV and points east through midday. Additional QPF of 1
to 2 inches is expected over the area, with the highest amounts
probably tied to convection. Given the lack of rainfall east of
the Ohio River thus far, thinking is a watch is not needed with
only isolated instances of flash flooding.

Following fropa, clouds will break for some sunshine. As the
upper trof axis approaches along with steepening low level lapse
rates, models are showing some afternoon showers primarily across
southeast Ohio and northern half of WV. Chances were kept low
given the mid level capping in place though rolled with coverage
to get scattered wording in wx grids.

Clouds will break overnight, though some stratocu may linger
across the north. Low level winds should keep dense fog at bay
for the most part.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 240 AM Monday...

Upper level trough swings through late Tuesday into Wednesday,
possibly providing some precipitation to northern portions of the
area. This will also provide more moderate temperatures.
Temperatures will heat back up on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 240 AM Monday...

Models showing moisture/remains of a tropical system lifting out of
the Gulf of Mexico into the region toward the end of the work week
and/or over the weekend. Models are not in good agreement with the
timing or placement of this system. Definitely bears watching
however, as a some models have a rather vigorous cold front for this
time of year colliding with this tropical moisture. One model even
has a second wave running up the front behind the tropical system.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
As of 620 AM Sunday...

Surface front will slowly work thru the area...taking until 18z
to clear the mountains. The coverage of showers has increased this
morning as a surface wave approaches along with the front.
Brief periods of IFR vsby and cigs will be possible in the
heaviest showers and within the frontal zone. Convection will
mainly be confined to mountain terminals this morning with some
stronger storms in the 16 to 18Z time frame.

MVFR stratus will quickly mix out following fropa for a return
to VFR conditions. Winds will become gusty midday and afternoon
on good mixing. The upper trof axis will approach later this
afternoon from the west with isolated to scattered showers
across southeast OH and northern WV. These were left out of the
TAFs at this distance given low chances.

Some stratocu or stratus may develop across the mountains
tonight providing for MVFR cigs. Otherwise mainly VFR as low
level winds should mitigate fog. Should EKN clear out, then this
would be the terminal most susceptible to IFR or worse fog late
tonight.

Light and variable expected tonight and Monday. Moderate
southwest flow aloft tonight will become light west to
southwest on Monday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    M    H    H    H    H    M    H    H    H    M    M
HTS CONSISTENCY  M    H    H    H    M    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    L
EKN CONSISTENCY  H    L    L    H    H    H    H    M    M    M    L    L
PKB CONSISTENCY  H    H    M    M    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    M    M    M    M    M    H    M    M

AFTER 12Z TUESDAY...
IFR river valley fog possible Wednesday morning. Brief IFR possible
on Friday with showers and thunderstorms.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Jun 19, 2:20 AM EST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
320 AM EDT Mon Jun 19 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-200730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
320 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

A cold front will slowly move through the area today. With abundant
moisture in place, the threat of flash flooding will be enhanced.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ003-004-WVZ033-034-515>526-200730-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
320 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging wind gusts are the greatest threat from the
strongest storms.

A cold front will slowly move through the area today. With abundant
moisture in place, the threat of flash flooding will be enhanced.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 19, 4:38 AM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
538 AM EDT MON JUN 19 2017

WVZ013-024>026-191130-
Boone-Lincoln-Logan-Mingo-
538 AM EDT MON JUN 19 2017

...SHOWERS AND THUNDERSTORMS ARE PRODUCING HEAVY RAIN ACROSS
PORTIONS OF MINGO...SOUTHEASTERN LINCOLN...LOGAN AND NORTHWESTERN
BOONE COUNTIES...

At 534 AM EDT, an area of showers and thunderstorms were located
across portions of Mingo, southeast Lincoln, Logan and northwestern
Boone Counties.  Gauge and radar estimates indicate up to an inch of
rain has fallen across this area during the past few hours.

Locations impacted include...
Williamson, Madison, Logan, Chapmanville, Delbarton, Van, Mount
Gay-Shamrock, Harts, Chief Logan State, Holden, Red Jacket,
Chattaroy, Julian, Danville, Matewan, West Logan, Kermit, Mitchell
Heights, Mount Gay and Chauncey.

This includes Route 119 between mile markers 1 and 61.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3765 8218 3763 8219 3763 8221 3766 8224
      3768 8230 3770 8230 3774 8233 3776 8231
      3776 8233 3778 8232 3782 8238 3781 8240
      3785 8242 3784 8240 3786 8240 3790 8236
      3821 8185 3798 8162 3762 8217
TIME...MOT...LOC 0934Z 231DEG 49KT 3808 8184

09
Special weather statement, Jun 19, 6:30 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
730 AM EDT MON JUN 19 2017

WVZ013-015-024>027-034-515-517-519-191200-
Wyoming-Northwest Raleigh-Clay-Boone-Kanawha-Lincoln-Northwest
Nicholas-Logan-Mingo-Northwest Fayette-
730 AM EDT MON JUN 19 2017

...A LINE OF SHOWERS WILL AFFECT WEST CENTRAL NICHOLAS...MINGO...
KANAWHA...SOUTHEASTERN LINCOLN...NORTHWESTERN RALEIGH...NORTHWESTERN
WYOMING...LOGAN...SOUTHERN CLAY...NORTHWESTERN FAYETTE AND BOONE
COUNTIES...

At 728 AM EDT, radar indicated an area of rain located along a line
extending from Coal Fork to near Aflex. Movement was east at 35 mph.

Locations impacted include...
Charleston, Williamson, Madison, Logan, Clay, Jefferson, South
Charleston, St. Albans, Dunbar, Sissonville, Montgomery, Chesapeake,
Marmet, Oceana, Belle, Chapmanville, Clendenin, Cedar Grove, East
Bank and Glasgow.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 16.
 Interstate 77 in West Virginia between mile markers 96 and 115.
 Interstate 64 in West Virginia between mile markers 48 and 57.
 West Virginia Turnpike between mile markers 59 and 95.
 Route 119 between mile markers 1 and 80.

Torrential rainfall is also occurring with the rain, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall may cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3762 8218 3765 8218 3765 8219 3763 8219
      3763 8221 3766 8224 3766 8226 3768 8230
      3770 8230 3774 8233 3776 8231 3776 8233
      3778 8232 3778 8234 3846 8175 3847 8172
      3849 8173 3854 8168 3846 8087 3753 8164
TIME...MOT...LOC 1128Z 250DEG 64KT 3831 8156 3767 8220

12
Special weather statement, Jun 19, 7:02 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
802 AM EDT MON JUN 19 2017

WVZ015-016-018-026>028-030-039-517-519-521-191245-
Calhoun-Clay-Roane-Boone-Kanawha-Northwest Webster-Northwest
Nicholas-Upshur-Lewis-Braxton-Northwest Fayette-
802 AM EDT MON JUN 19 2017

...A LINE OF showers and THUNDERSTORMS WILL AFFECT CENTRAL
NICHOLAS... SOUTHEASTERN KANAWHA...SOUTHEASTERN
LEWIS...BRAXTON...WEST CENTRAL UPSHUR...NORTHWESTERN
WEBSTER...CLAY...NORTHWESTERN FAYETTE AND NORTHEASTERN BOONE
COUNTIES...

At 800 AM EDT, radar indicated showers and thunderstorms were
located along a line extending from 8 miles northeast of Big Otter
to near Glen to 9 miles southwest of Chesapeake. Movement was east
at 35 mph.

Locations impacted include...
Summersville, Fayetteville, Sutton, Clay, Montgomery, Chesapeake,
Ansted, Cedar Grove, East Bank, Gassaway, Glasgow, Smithers, Gauley
Bridge, Pratt, Birch River, Burnwell, Powellton, Glen, Hawks Nest
State Park and Big Otter.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 33 and 74.
 West Virginia Turnpike between mile markers 67 and 86.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3890 8023 3806 8109 3801 8175 3872 8099
TIME...MOT...LOC 1200Z 251DEG 30KT 3870 8096 3844 8126 3810 8160

MEC

The radar

The Charleston,WV radar (KRLX), 40 km away, was scanning. The volume nearest the first event began at 12:41 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Boone

When
June 19, 7:44 AM EST to 11:45 AM EST
Where
Boone County, 2.31 mi NW of Hewett to 1.8 mi NW of Hewett
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.974, -81.880

Six mile creek overflowed its banks, flooding Six Mile Road near Dakota Lane.

Flash Flood, Logan

When
June 19, 7:47 AM EST to 11:30 AM EST
Where
Logan County, 1.89 mi E of Chapmanville to 3.05 mi ESE of Chapmanville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
37.984, -81.986

Garrett Fork spilled over its banks, causing flooding along Garrett's Fork Road. A pickup truck was washed away and became lodged under a bridge. One person also had to be rescued from a flooded vehicle.

Flash Flood, Boone

When
June 19, 9:00 AM EST to 11:45 AM EST
Where
Boone County, 2.68 mi WNW of Ramage to 1.59 mi W of Haddleton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.001, -81.871

Multiple creeks and streams flooded, causing closed roads across western Boone County. This included portions of Low Gap Road, Meadow Fork Road and Six Mile Road.

Flood, Boone

When
June 19, 11:45 AM EST to 2:00 PM EST
Where
Boone County, 3.29 mi NW of Hewett to 0.85 mi NW of Hewett
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.983, -81.894

Following flash flooding earlier in the day, lingering high water kept some roads closed into the afternoon, including Six Mile Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694401, 694411, 694419, 694429.